Wisconsin, 2013

Winter Storm in Wisconsin, April 22 to 23, 2013

April 22 to 23, 2013 · NWS MPX · 6 events in 6 counties and zones

A fast developing snow storm quickly developed across western Iowa Monday afternoon, April 22nd, and moved across northern Iowa, and into central Wisconsin by early Tuesday morning. A mixture of rain and snow occurred over south central and east central Minnesota, as well as west central Wisconsin during the afternoon, but it quickly changed over to all snow by the early evening and became heavy…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A fast developing snow storm quickly developed across western Iowa Monday afternoon, April 22nd, and moved across northern Iowa, and into central Wisconsin by early Tuesday morning. A mixture of rain and snow occurred over south central and east central Minnesota, as well as west central Wisconsin during the afternoon, but it quickly changed over to all snow by the early evening and became heavy at times. The mixture of rain and snow held on through 11 pm around Eau Claire, Menomonie and Chippewa Falls which kept totals under 1-3 inches. The heaviest snow fell along a narrow band from Spring Valley, northeast to Clear Lake, Rice Lake and Haugen. These areas received between 5 to 7 inches, with locally 10 inches near Comstock and Almena in western Barron County. The snow tapered to flurries after 2 am and then ended around 5 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 22, 5:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 22, 5:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT MON APR 22 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 415 PM CDT MON APR 22 2013

UPDATE: SLIGHT EASTWARD SHIFT IN HEAVIEST SNOW BAND. TWIN CITIES
METRO /ESPECIALLY EAST METRO/ STILL NEAR THE BULLS EYE.

WITH THE PRECIP EVENT ONGOING...WE ARE BEGINNING TO GET A BETTER
FEELING OF HOW FAST THE RAIN IS CHANGING OVER TO SNOW...AND IT IS
INDEED HAPPENING FAIRLY QUICKLY AS LONG AS THE PRECIP IS MODERATE
TO HEAVY. THERE ARE STILL PORTIONS OF THE EAST METRO/FAR EAST
MINNESOTA AND WISCONSIN REPORTING RAIN...BUT IT IS NOT TAKING MORE
THAN 2 HOURS TO DROP TEMPERATURES INTO THE MID-UPPER 30S AT THE
SURFACE AND MAKE THE CHANGE OVER TO SNOW. AIRCRAFT SOUNDINGS AND A
FEW OF THE RAP/WRF SOUNDINGS IN EASTERN MN AND WESTERN WI SUGGEST
A NEAR SURFACE WARM LAYER OF AROUND 1000 TO 1200 FT. THIS IS THE
REASON FOR RAIN INITIALLY. THERE IS SOME SLEET BEING
REPORTED...BUT THIS IS ACTUALLY SMALL GRAUPEL GIVEN THE CONVECTIVE
NATURE TO THE SHOWERS. THERE IS NOW REFREEZING OF RAIN DROPS...SO
SLEET IS ACTUALLY NOT OCCURRING.

PER THE UPDATE TO THE FORECAST DISCUSSION AT 1215 PM...THERE IS
STILL POTENTIAL FOR DOUBLE DIGIT SNOW FALL ON THE HIGH END OF THE
ENVELOPE OF SHORT RANGE MODEL SOLUTIONS. THE BIGGEST CHANGE OVER
THE LAST FEW HOURS HAS BEEN A SLIGHT EASTWARD /1 COUNTY OR SO/
SHIFT IN THE HEAVIEST SNOW BAND. NOW MODEL CONSENSUS HAS THE AXIS
OF HEAVIEST SNOW FROM ROUGHLY MANKATO...TO THE EASTERN TWIN CITIES
METRO...TO LADYSMITH IN WISCONSIN. AS A RESULT...WE HAVE DECIDED
TO UPGRADE SEVERAL OF THE COUNTIES THAT WERE CURRENTLY IN
ADVISORIES TO A WARNING. THESE ARE THE COUNTIES ON THE SOUTH SIDE
OF THE PREVIOUS WINTER STORM WARNING. A 1 TO 2 COUNTY-WIDE BAND
OF 4 TO 8 INCHES IS STILL EXPECTED JUST ON THE OTHER SIDE OF THE
RAIN/SNOW LINE THIS EVENING...WITH 90% OF THIS SNOW COMING BETWEEN
7 PM AND 12 AM. GIVEN WE SHOULD EXPECT 0.40-0.75" QPF IN ROUGHLY A
6-HR WINDOW...SNOW RATES SHOULD BE IN THE 1-2" PER HOUR THIS
EVENING. WE HAVE ALREADY SEEN THIS ACROSS PORTIONS OF WEST CENTRAL
MN THIS AFTERNOON. WOULDN'T BE TOTALLY SURPRISED IF THE HEAVIEST
SNOW BAND SLIDES EVEN A BIT FARTHER EAST GIVEN WHERE THE PIVOT IS
SETTING UP IN EASTERN NE.

THE SNOW MOVES OUT FAIRLY QUICKLY TONIGHT...AS DRY 850-500MB AIR
SLIDES IN FROM THE WEST AND STRONG Q-VECTOR DIVERGENCE ARRIVES. BY
THE MORNING COMMUTE ONLY EXPECT LIGHT SNOW TO BE LINGERING IN
WISCONSIN.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 415 PM CDT MON APR 22 2013

TO BE HONEST...WE DID NOT SPEND A GREAT DEAL OF TIME DISSECTING THE
EXTENDED FORECAST WITH MUCH OF THE EMPHASIS ON THE IMPENDING
WINTER STORM. THERE IS A MINOR SYSTEM PASSING TO OUR NORTH ON
WEDNESDAY THAT WILL BRING A LITTLE LIGHT RAIN/SNOW TO THE AREA AND
ALSO A REINFORCING SHOT OF COLDER AIR...BUT THAT SYSTEM MOVES
THROUGH QUICKLY. SO COUNT THEM...WE HAVE THREE AND A HALF DAYS
OF COOL/WINTRY WEATHER...BEFORE A PRONOUNCED WARM UP. SPLIT FLOW
ARRIVES FRIDAY AND LAST THROUGH AT LEAST THE WEEKEND. THIS WILL
MEAN NEAR NORMAL TEMPS WHICH IS WELL INTO THE 60S. 60-70 IS IN THE
FORECAST IN THE EXTEND. SO COUNT THEM...THREE AND HALF MORE DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 603 PM CDT MON APR 22 2013

LIFR/IFR CIGS/VSBYS IN MODERATE TO HEAVY SNOW MOVING ACROSS THE MN
PORTION OF THE AREA. STILL A RAIN/SLEET AND SNOW MIX TO THE EAST.
EXPECT THIS TO TAPER TO THE WEST THIS EVENING AND AND CONTINUE IN
THE EAST THROUGH 06Z-07Z. SHOULD SEE THE MIX INTO WISCONSIN TO
CHANGE OVER TO SNOW AFTER 06Z TOWARD KEAU. NORTH/NORTHWEST WINDS
WILL REMAIN GUSTY GENERALLY 20-25KTS DURING THE PERIOD AS THE LOW
LIFTS NORTHEAST INTO SOUTHERN WISCONSIN THIS EVENING AND OVER THE
WESTERN GREAT LAKES TUESDAY. CEILINGS WILL LIFT TO VFR MOST AREAS
INTO MN AND WESTERN WI BY 18Z-20Z PERIOD.

KMSP...IFR/LIFR CONDITIONS DEVELOPING THIS EVENING IN MODERATE TO HEAVY
SNOW. STILL LOOKS GOOD FOR HEAVIER SNOW FROM 01Z-07Z WITH 5-7
INCHES ACCUMULATION. SHOULD GRADUALLY IMPROVE AFTER 07Z...BECOMING
MVFR THROUGH 12Z AND VFR AFTER 19Z. NORTH/NORTHWEST WINDS WILL BE
GUSTY AT TIMES AS THE SURFACE LOW LIFTS NORTHEAST. GENERALLY
AROUND 20 KNOTS OR SO UNTIL LATE TUESDAY AFTERNOON.

/OUTLOOK FOR KMSP/

WED...VFR. CHC MVFR/-RASN AFTN. SW WINDS 10-15 KTS.
THU...VFR. SW WINDS 8-15 KTS.
FRI...VFR. SW WINDS 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 7 AM CDT TUESDAY FOR MNZ044-045-
     050>052-058>061-066-068-069-076.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT TUESDAY FOR MNZ043-049.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT TUESDAY FOR MNZ048-
     054>057-064.

     WINTER STORM WARNING UNTIL 7 AM CDT TUESDAY FOR MNZ053-062-063-
     070-077-078-084.

     WINTER STORM WARNING UNTIL 1 AM CDT TUESDAY FOR MNZ065-067-
     073>075-082-083-091.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT TUESDAY FOR MNZ085-092.

WI...WINTER STORM WARNING UNTIL 7 AM CDT TUESDAY FOR WIZ014>016-
     023>025-027.

&&

SHORT TERM...CLF
LONG TERM...CLF
AVIATION...DWE
Hazardous weather outlook, Apr 22, 11:20 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1220 PM CDT MON APR 22 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1220 PM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOW IS EXPECTED THIS AFTERNOON INTO TONIGHT
ACROSS MUCH OF SOUTHERN MINNESOTA. CONSULT THE WINTER WEATHER
MESSAGE FOR MORE INFORMATION. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING FROM SOUTH
CENTRAL INTO EAST CENTRAL MINNESOTA...TO A SMALL PORTION OF
WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE ALSO EXPECTED OVER SOUTH CENTRAL
INTO PORTIONS OF EAST CENTRAL MINNESOTA ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 22, 5:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     SNOW             WSW ST JAMES            43.98N 94.63W
04/22/2013  M1.0 INCH        WATONWAN           MN   TRAINED SPOTTER

&&

SPD
Local storm report, Apr 22, 5:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     SNOW             3 NE FARIBAULT          44.33N 93.23W
04/22/2013  M2.5 INCH        RICE               MN   TRAINED SPOTTER

            HEAVY SNOWFALL, 2.5 INCHES SINCE 4 PM.

&&

JLT
Local storm report, Apr 22, 6:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             MANKATO                 44.17N 93.99W
04/22/2013  M2.0 INCH        BLUE EARTH         MN   BROADCAST MEDIA

&&

SPD
Local storm report, Apr 22, 6:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
726 PM CDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     SNOW             2 N WILLMAR             45.15N 95.05W
04/22/2013  M2.6 INCH        KANDIYOHI          MN   CO-OP OBSERVER

&&

SPD
Local storm report, Apr 22, 6:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             CHANHASSEN              44.86N 93.56W
04/22/2013  M1.8 INCH        CARVER             MN   OFFICIAL NWS OBS

            MEASURED AT THE NWS FORECAST OFFICE

&&

SPD
Local storm report, Apr 22, 6:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
746 PM CDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             RICHFIELD               44.88N 93.28W
04/22/2013  M1.1 INCH        HENNEPIN           MN   TRAINED SPOTTER

&&

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Barron

When
April 22, 7:00 PM CST to April 23, 3:00 AM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 8 inches across the county, with isolated 10 inch amounts near Comstock.

Winter Storm, Dunn

When
April 22, 7:00 PM CST to April 23, 3:00 AM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 6 inches in the far northwest part of the county.

Winter Storm, Pierce

When
April 22, 7:00 PM CST to April 23, 3:00 AM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 7 inches across the county with the heaviest near Spring Valley.

Winter Storm, Polk

When
April 22, 7:00 PM CST to April 23, 3:00 AM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 7 inches across the southeast part of the county.

Winter Storm, Rusk

When
April 22, 7:00 PM CST to April 23, 3:00 AM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 7 inches across the far northwest part of the county.

Winter Storm, St. Croix

When
April 22, 7:00 PM CST to April 23, 3:00 AM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 7 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436354, 436355, 436356, 436357, 436358, 436359.